Alert archive / Oregon / Gale Watches in 2021

Gale Watch 23, NWS Medford, OR

August 25, 2021

NWS Medford, OR issued this gale watch at Aug 25, 2021, 3:10 PM PDT. It took effect at Aug 27, 2021, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Aug 25, 2021, 3:10 PM PDT (22:10 UTC)
In effect from
Aug 27, 2021, 2:00 PM PDT
Expired
Aug 26, 2021, 2:18 PM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

819 
WHUS76 KMFR 252210
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
310 PM PDT Wed Aug 25 2021

PZZ356-376-261115-
/O.NEW.KMFR.SC.Y.0082.210827T1200Z-210829T0000Z/
/O.NEW.KMFR.GL.A.0023.210828T0000Z-210829T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
310 PM PDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 AM FRIDAY TO 5 PM PDT
SATURDAY...
...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
AFTERNOON...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 30 kt and seas 10 to 12 ft at 10 seconds
  expected. For the Gale Watch, north winds 25 to 35 kt with gusts
  up to 45 kt and seas 11 to 14 ft at 10 to 12 seconds possible.

* WHERE...Small Craft Advisory begins 3 nm offshore and points
  westward south of Port Orford Friday Morning and expands to the
  entire area by Friday night. Gale Watch begins 6 nm offshore 
  and points westard south of Gold Beach Friday afternoon and 
  continues through Saturday afternoon.

* WHEN...For the Small Craft Advisory, from 5 AM Friday to 5 PM 
  PDT Saturday. For the Gale Watch, from Friday afternoon 
  through Saturday afternoon.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-261115-
/O.NEW.KMFR.SC.Y.0082.210828T0000Z-210829T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
310 PM PDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM FRIDAY TO 5 PM PDT
SATURDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 35 kt and seas 6
  to 9 ft at 10 to 12 seconds expected.

* WHERE...3 to 5 nm offshore and westward from Cape Blanco to 
  Florence.

* WHEN...From 5 PM Friday to 5 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
182 
WHUS76 KMFR 260359
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
859 PM PDT Wed Aug 25 2021

PZZ356-376-261700-
/O.EXT.KMFR.SC.Y.0082.210827T0300Z-210829T0300Z/
/O.EXT.KMFR.GL.A.0023.210827T2100Z-210829T0300Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
859 PM PDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THURSDAY TO 8 PM
PDT SATURDAY...
...GALE WATCH NOW IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 30 kt and seas 6 to 9 ft. For the Gale Watch,
  north winds 25 to 35 kt with gusts up to 45 kt and seas 10 to 14
  ft.

* WHERE...Small Craft Advisory beyond 2 nm from shore south of
  Port Orford Thursday evening into Friday afternoon, then all of
  the area through Saturday evening. Except, a Gale Watch beyond 
  8 nm from shore south of Gold Beach Friday afternoon through 
  Saturday evening.

* WHEN...For the Small Craft Advisory, from 8 PM Thursday to 8 
  PM PDT Saturday. For the Gale Watch, from Friday afternoon 
  through Saturday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-261700-
/O.EXT.KMFR.SC.Y.0082.210827T2100Z-210829T0300Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
859 PM PDT Wed Aug 25 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM FRIDAY TO 8 PM
PDT SATURDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 35 kt and seas 6
  to 9 ft.

* WHERE...South of Reedsport beyond 2 nm from shore.

* WHEN...From 2 PM Friday to 8 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
307 
WHUS76 KMFR 260934
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
234 AM PDT Thu Aug 26 2021

PZZ356-376-262245-
/O.CON.KMFR.SC.Y.0082.210827T0300Z-210829T0300Z/
/O.CON.KMFR.GL.A.0023.210827T2100Z-210829T0300Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
234 AM PDT Thu Aug 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 8 PM PDT SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING...

* WHAT...North winds 20 to 30 kt and steep wind driven seas 7 to 10 
  ft this evening into Friday afternoon. Winds increase Friday 
  afternoon, with possible gales 30 to 40 kt with gusts to 45 kt.
  Seas also increase Friday afternoon into Saturday, becoming very 
  steep and hazardous of 9 to 13 ft. 

* WHERE...Conditions hazardous to small craft are expected south
  of Port Orford this evening into Friday afternoon. Then gales
  and very steep and hazardous seas are possible south of Port
  Orford and beyond 2 to 3 nm from shore Friday afternoon into
  Saturday. 

* WHEN...For the Small Craft Advisory, from 8 PM this evening to 
  8 PM PDT Saturday. For the Gale Watch, from Friday afternoon 
  through Saturday evening.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-262245-
/O.CON.KMFR.SC.Y.0082.210827T2100Z-210829T0300Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
234 AM PDT Thu Aug 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM FRIDAY TO
8 PM PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind driven seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...From 2 PM Friday to 8 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
693 
WHUS76 KMFR 262118
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
218 PM PDT Thu Aug 26 2021

PZZ356-376-271030-
/O.EXT.KMFR.SC.Y.0082.210827T0300Z-210829T0600Z/
/O.UPG.KMFR.GL.A.0023.210827T2100Z-210829T0300Z/
/O.NEW.KMFR.GL.W.0031.210827T2100Z-210829T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
218 PM PDT Thu Aug 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO
11 PM PDT SATURDAY...
...GALE WARNING IN EFFECT FROM 2 PM FRIDAY TO 11 PM PDT
SATURDAY...

* WHAT...North winds 20 to 30 kt and steep wind driven seas 7 to 9 
  ft expected this evening into Friday afternoon. Winds increasing
  to gales 30 to 40 kt with gusts to 45 kt Friday afternoon into 
  Saturday with seas becoming very steep and hazardous 9 to 13 ft.

* WHERE...Conditions hazardous to small craft expected south of 
  Port Orford this evening into Friday afternoon. Then gales and 
  very steep and hazardous seas south of Port Orford and beyond 2 
  to 3 nm from shore Friday afternoon into Saturday.

* WHEN...For the Gale Warning, from 2 PM Friday to 11 PM PDT 
  Saturday. For the Small Craft Advisory, from 8 PM this evening 
  to 11 PM PDT Saturday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-271030-
/O.EXT.KMFR.SC.Y.0082.210827T2100Z-210829T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
218 PM PDT Thu Aug 26 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM FRIDAY TO 11 PM
PDT SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and 
  steep wind driven seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...From 2 PM Friday to 11 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Aug 25, 2:56 PM PDT, 14 minutes earlier.

Area forecast discussion, Aug 25, 2:56 PM PDT, 14 minutes before
Area Forecast Discussion
National Weather Service Medford OR
256 PM PDT Wed Aug 25 2021

.DISCUSSION...After looking through overnight lows the past two
nights found guidance was indeed too warm in some of our cold
pools, like the Cave Junction area of the Illinois valley; a good
catch by local weather observers. Temperatures were brought down
by blending with the analysis from last night. This would indicate
a slight warming east of the Cascades, but went with a colder
solution instead given that other than smoke, which can be
radiated through, there should be limited to no clouds to hold in
the heat.

As an upper trough swings over the region and a dry cold front
weakens along the coast before advancing inland, a brief reprieve
from the smoke should be observed for most areas not within the
immediate vicinity of a wildfire. Despite this reprieve, a new
Air Quality Advisory has been issued from the DEQ for Jackson and
Klamath counties through at least Monday afternoon. In addition to
the shifting smoke, a marine push Thursday night/Friday morning
will also result from this trough. Normally the GEFS and ECMWF
Ens. show a probability of at least 10% for accumulations of 0.01"
or greater with a sizeable marine push, but not with this push,
which was odd. Despite this, the SREF shows a probability of 30%
for this same condition of 0.01" or greater. Most hi-res and large
scale deterministic models agreed more with the SREF solution and
so introduced a slight chance of precipitation along the Umpqua
Divide between Azalea and Canyonville Thursday night. For all
other elevated areas in Douglas and Coos County, just went with
drizzle wording.

By Friday afternoon high pressure will begin to build back into
the region as we transition to slightly more stable upper levels.
The higher pressure will lead to temperatures warming to between 5
and 10 degrees above normal. A lighter wind regime will also set
up, so smoke impacts can generally be expected to increase again
over the weekend.

The 100 ensemble members amongst the American, European, and
Canadian models remain in good agreement on upper troughing
squashing the ridge again and affecting the forecast area with
temperatures dipping to normal or below normal readings. This
will likely be accompanied by increasingly breezy conditions and
some pushes of marine air into areas west of the Cascades. -Miles

&&

.AVIATION...25/18Z TAFs...Marine stratus at the immediate coast from
Cape Blanco northward is quickly dissipating and expect it to be
gone by 20Z.

Elsewhere, reduced visibilities due to wildfire smoke will be the
main concern through the TAF period. Thickest smoke and most reduced
visibilities are along the Cascade foothills in Douglas and Jackson
counties and generally in western Siskiyou county. Smoke is present
east of the Cascades but not thick enough to reduce visibilities
below VFR values. Not expecting much change during the TAF period
in terms of smoke but marine layer is expected to redevelop along
the coast after sunset. -Sargeant

&&

.MARINE...Updated 230 PM PDT Wednesday 25 August 2021...Ho hum seas
and winds expected for the next 24 hours.  Then the thermal trough
begins developing Thursday night and winds begin to increase south
of Port Orford by Friday morning.  The thermal trough strengthens
Friday and Saturday and winds continue to increase and expand
northward such that Small Craft conditions that develop in zones 356
and 376 on Friday expand northward into zones 350 and 370 Friday
night into Saturday.  Winds may become strong enough in southern
zones 356 and 376 that a Gale Watch is being issued beginning Friday
night and continuing through Saturday.  -Sargeant

&&

.FIRE WEATHER...Updated 220 PM PDT Wednesday 24 August 2021...
A persistent upper level troughing pattern will keep bringing in
relatively cooler air with slightly higher humidities through the
week.

By Thursday afternoon a mostly dry cold front will approach the
coast before weakening as it pushes inland. By Thursday night, some
higher terrain west of the Cascades has a 10% chance of drizzle.
Outside of rain chances, this persistent pattern should result in
winds remaining breezy over higher terrain, especially east of the
Cascades. Humidities remain above critical thresholds as this
disturbance and front moves through. Even behind the front,
humidities will remain relatively high.  We should even see some
good recoveries in the valleys east of the Cascades Thursday night
behind the front.

The last talking point will be another upper level low swinging
through northern Oregon around Friday night. The main fire weather
feature to note is a thermal trough building along the southern
Oregon coastline in this low's wake.  Winds increase to critical
values along the southern Oregon coast range Friday night into
Saturday morning. On the other hand, humidities will lower, yet be
high enough to keep us away from fire weather watches or red flag
warnings. In addition, winds will be weaker farther to the east in
the Umpqua and Rogue Basins as well as east of the Cascades and our
section of California.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Gale Watch from Friday afternoon through Saturday afternoon for
     PZZ356-376.
     Small Craft Advisory from 5 AM Friday to 5 PM PDT Saturday for
     PZZ356-376.
     Small Craft Advisory from 5 PM Friday to 5 PM PDT Saturday for
     PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:10 PM PDTSmall Craft AdvisoryMFR9 days

Nearby

Gale Watches in Oregon, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.